Alert archive / Nevada / Red Flag Warnings in 2016

Red Flag Warning 9, NWS Elko, NV

August 9, 2016Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 9, 2016, 11:35 AM PDT for Elko County, Nevada. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2016, 11:35 AM PDT (18:35 UTC)
Expired
Aug 10, 2016, 11:00 PM PDT
In force
35 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 6.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3446 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWUS85 KLKN 091835
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1135 AM PDT TUE AUG 9 2016


NVZ455-469-470-101245-
/O.NEW.KLKN.FW.W.0009.160809T1835Z-160811T0600Z/
WHITE PINE COUNTY-SOUTHWESTERN AND CENTRAL ELKO COUNTY-
EASTERN ELKO COUNTY-
1135 AM PDT TUE AUG 9 2016

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT WEDNESDAY FOR GUSTY
WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE
WEATHER ZONES 455...469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY
THUNDERSTORMS...WHICH IS IN EFFECT UNTIL 11 PM PDT WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 455 WHITE PINE COUNTY...FIRE
  WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE
  WEATHER ZONE 470 EASTERN ELKO COUNTY. NOTE: THIS RED FLAG
  WARNING IS ISSUED MAINLY DUE TO EXISTING LARGE FIRES IN THE
  ZONES. 

* WINDS...IN ZONE 455 SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30
  MPH. LOWER IN ZONES 469 AND 470.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* THUNDERSTORM COVERAGE...ISOLATED DRY THUNDERSTORMS WEDNESDAY
  AFTERNOON AND EVENING. A FEW STORMS MAY APPROACH WET AMOUNTS. 

* OUTFLOW WINDS...ERRATIC AND STRONG. SOME STORMS COULD PRODUCE
  OUTFLOWS AS HIGH AS 45 MPH. 

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY, 
  ALONG WITH DRY LIGHTNING AND STRONG OUTFLOW WINDS, WILL CREATE 
  CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS, LOW RELATIVE HUMIDITY, AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
4 follow-up statements
940 
WWUS85 KLKN 092107
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
207 PM PDT TUE AUG 9 2016


NVZ455-469-470-101515-
/O.CON.KLKN.FW.W.0009.000000T0000Z-160811T0600Z/
WHITE PINE COUNTY-SOUTHWESTERN AND CENTRAL ELKO COUNTY-
EASTERN ELKO COUNTY-
207 PM PDT TUE AUG 9 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT WEDNESDAY
FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY THUNDERSTORMS
FOR FIRE WEATHER ZONES 455...469 AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 455 WHITE PINE COUNTY...FIRE 
  WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE 
  WEATHER ZONE 470 EASTERN ELKO COUNTY.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* THUNDERSTORM COVERAGE...ISOLATED DRY THUNDERSTORMS WEDNESDAY 
  AFTERNOON AND EVENING. A FEW STORMS MAY APPROACH WET AMOUNTS.

* OUTFLOW WINDS...ERRATIC AND STRONG. SOME STORMS COULD PRODUCE 
  OUTFLOWS AS HIGH AS 45 MPH.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY... 
  ALONG WITH DRY LIGHTNING AND STRONG OUTFLOW WINDS... WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
466 
WWUS85 KLKN 100914
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
214 AM PDT WED AUG 10 2016


NVZ455-110315-
/O.CON.KLKN.FW.W.0009.000000T0000Z-160811T0600Z/
WHITE PINE COUNTY-
214 AM PDT WED AUG 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 455...

* AFFECTED AREA...FIRE WEATHER ZONE 455 WHITE PINE COUNTY.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NVZ469-470-110315-
/O.CON.KLKN.FW.W.0009.000000T0000Z-160811T0600Z/
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
214 AM PDT WED AUG 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 469 AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL 
  ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY.

* WINDS...NORTHEAST 5 TO 10 MPH WITH GUSTS UP TO 15 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* THUNDERSTORM COVERAGE...ISOLATED DRY THUNDERSTORMS THIS AFTERNOON
  AND EVENING.

* OUTFLOW WINDS...ERRATIC AND STRONG. SOME STORMS COULD PRODUCE 
  OUTFLOWS AS HIGH AS 45 MPH.

* IMPACTS...DRY LIGHTNING AND STRONG OUTFLOW WINDS...WILL CREATE
  CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
969 
WWUS85 KLKN 102104
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
204 PM PDT WED AUG 10 2016


NVZ455-110600-
/O.CON.KLKN.FW.W.0009.000000T0000Z-160811T0600Z/
WHITE PINE COUNTY-
204 PM PDT WED AUG 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 455...

* AFFECTED AREA...FIRE WEATHER ZONE 455 WHITE PINE COUNTY.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL
  CREATE CRITICAL FIRE WEATHER CONDITIONS. VERY ISOLATED DRY
  THUNDERSTORMS MAY ALSO OCCUR UNTIL EARLY EVENING. SOME STORMS
  MAY PRODUCE SPOTTY RAIN LIGHT RAIN SHOWERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NVZ469-470-110600-
/O.CON.KLKN.FW.W.0009.000000T0000Z-160811T0600Z/
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
204 PM PDT WED AUG 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 469 AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL 
  ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY.

* WINDS...NORTH 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* THUNDERSTORM COVERAGE...ISOLATED DRY THUNDERSTORMS THIS 
  AFTERNOON AND EVENING.

* OUTFLOW WINDS...ERRATIC AND STRONG. SOME STORMS COULD PRODUCE 
  OUTFLOWS AS HIGH AS 45 MPH.

* IMPACTS...DRY LIGHTNING AND STRONG OUTFLOW WINDS...WILL CREATE
  CRITICAL FIRE WEATHER CONDITIONS. SOME STORMS MAY PRODUCE
  SPOTTY RAIN LIGHT RAIN SHOWERS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
818 
WWUS85 KLKN 110320
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
820 PM PDT WED AUG 10 2016


NVZ469-470-110430-
/O.CAN.KLKN.FW.W.0009.000000T0000Z-160811T0600Z/
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
820 PM PDT WED AUG 10 2016

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE RED FLAG
WARNING.

THERE IS NO MORE ONGOING CONVECTION WITH THE PASSING FRONT.

$$

NVZ455-110600-
/O.CON.KLKN.FW.W.0009.000000T0000Z-160811T0600Z/
WHITE PINE COUNTY-
820 PM PDT WED AUG 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 455...

* AFFECTED AREA...FIRE WEATHER ZONE 455 WHITE PINE COUNTY.

* WINDS...SOUTHWEST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS. VERY ISOLATED DRY 
  THUNDERSTORMS MAY ALSO OCCUR UNTIL EARLY EVENING. SOME STORMS 
  MAY PRODUCE SPOTTY RAIN LIGHT RAIN SHOWERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 9, 3:12 AM PDT, 8 hours 23 minutes earlier.

Area forecast discussion, Aug 9, 3:12 AM PDT, 8 hours 23 minutes before
Area Forecast Discussion
National Weather Service Elko NV
312 AM PDT Tue Aug 9 2016

.SYNOPSIS...Mostly sunny and dry today with seasonal temperatures
of mid to upper 80s across the region. Isolated thunderstorms are
possible Wednesday afternoon...with little if any rain associated
with any storms that may develop. High pressure builds in over
northern and central Nevada later this week resulting in warm and
dry conditions though the weekend.

&&

.SHORT TERM...Today through Wednesday. Trough energy moves through
the Great Basin today bringing westerly winds to most of Northern
Nevada and gusty southwesterly winds to much of central Nevada.
Strongest winds will be over White Pine County where gusts of 20
to 30 mph are expected in most valley locations. May see some
gusts into the mid 30s over higher terrain. The tail end of the
exiting trough drags over much of northern and portions of central
Nevada on Wednesday...which may result in some isolated
thunderstorms. Any storms that do develop on Wednesday will
produce little if any rain. Best chance for a little rain on
Wednesday will be over central and eastern Elko County. Seasonal
temperatures are expected today through Wednesday.

.LONG TERM...Wednesday night through Monday. A few thunderstorms
possible across eastern NV Thursday as short wave lifts across the
area. Dry weather with a warming trend will then prevail through
the weekend as a strong ridge of high pressure builds into the
region. High temperatures will climb into the mid 90s over the
weekend at the warmest locales.

&&

.AVIATION...VFR conditions at all terminals next 24 hours.
Southwest winds will gust to 25kts at KELY from 19z til 01z.

&&

.FIRE WEATHER...Mostly sunny today with gusty west to southwest
winds late this morning through early this evening. Strongest
winds will be over zone 455...mainly in the 20 to 30 mph range.
Isolated thunderstorms return to much of northern and portions of
central Nevada Wednesday afternoon. Most storms will be dry
however a mix of wet and dry storms are expected over zones 469
and 470.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/91/91/96

Nearby

Red Flag Warnings in Nevada, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.